Alert archive / Idaho / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 10, NWS Pocatello, ID

July 11, 2001Bannock County, Power County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Jul 11, 2001, 3:05 PM MDT for Bannock County, Power County, Idaho. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 11, 2001, 3:05 PM MDT (21:05 UTC)
Expired
Jul 11, 2001, 3:35 PM MDT
In force
30 min
Issued by
NWS Pocatello, ID
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Bannock County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 42 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 9.1 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2001-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 204 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2001-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
204 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
1977 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPIH 112107
SVRPIH

IDC005-077-112135-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
305 PM MDT WED JUL 11 2001

THE NATIONAL WEATHER SERVICE IN POCATELLO/IDAHO FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL BANNOCK COUNTY IN SOUTHEAST IDAHO
  EAST CENTRAL POWER COUNTY IN SOUTHEAST IDAHO

* UNTIL 335 PM MDT

* AT 300 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER EXTREME EAST CENTRAL POWER COUNTY...OR
  ABOUT 4 MILES NORTHWEST OF CRYSTAL...MOVING NORTHEAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL WESTERN BANNOCK COUNTY UNTIL 335 PM MDT
RURAL EASTERN POWER COUNTY UNTIL 325 PM MDT

VERY LARGE HAIL TO ONE INCH AND HEAVY RAIN IS POSSIBLE WITH THIS 
SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...MOVE TO A 
SUBSTANTIAL SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN POCATELLO/IDAHO FALLS.

LAT...LON 4275 11263 4265 11248 4274 11231 4287 11247

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 2:30 PM MDT, 35 minutes earlier.

Area forecast discussion, Jul 11, 2:30 PM MDT, 35 minutes before
SOUTHEAST IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
230 PM MDT WED JUL 11 2001

WIDESPREAD CONVECTIVE ACTIVITY DEVELOPED EARLY THIS AFTERNOON ACROSS
SOUTHERN HIGHLANDS WITH 88-D INDICATING OVER TWO INCHES RAIN LAST HOUR
JUST SOUTH OF MALAD AND OVER 2 INCHES IN SW CASSIA COUNTY.  FLASH
FLOODING MAIN CONCERN.  BEST CONVECTION OCCURRING WITH DRYING AREA
BEHIND SHORT WAVE MOVING THROUGH SE ID AT PRESENT AS WELL AS WITH
SHORT WAVE IN SE CORNER OF ID.  BASIC MOIST UNSTABLE AIRMASS STILL IN
PLACE AS HAS BEEN FOR LAST SEVERAL DAYS.  BETTER INSTABILITY TODAY AS
H5 TEMPS HAVE COOLED AND LAPSE RATES FROM H7 TO H5 HAVE INCREASED
SUBSTANTIALLY TODAY.  WILL CONTINUE WITH SCATTERED CONVECTIVE ACTIVITY
THIS EVENING WITH LIKELY AGAIN IN CARIBOU AND SOUTH CENTRAL HIGHLANDS.
WITH HEAVY RAINS CURRENTLY WILL WORD LOCALLY HEAVY RAINS IN ALL ZONES.
APPEARS MUCH OF ACTIVITY OROGRAPHICALLY INFLUENCED.  ACTIVITY SHOULD
TAPER OFF WITH LOSS OF DIURNAL HEATING AND GRADUALLY DIE AFTER
MIDNIGHT FROM W TO E.  MODELS ARE INDICATING SOME DRYING BOTH THUR AND
FRIDAY AS LOSE A BIT OF MONSOONAL MOISTURE AS STRONGER SW JET MOVES
IN.  PRECIP WATERS DROP WELL BELOW AN INCH FOR FIRST TIME IN A WHILE.
INSTABILITY REMAINS HOWEVER AND FAST MOVING SHORT WAVES IN SW JET WILL
PROPAGATE THROUGH REGION THROUGH FRIDAY.  CAPES INCREASE THUR AND FRI
AS WELL.  WILL KEEP DIURNAL CHANCES OF CONVECTION IN MOUNTAINS AND GO
SLIGHT CHANCE IN SNAKE PLAIN WITH CONTINUED INSTABILITY.  WILL STAY
CLOSER TO WARMER FWC GUIDANCE IN SHORT TERM.

BASICALLY NOT A WHOLE LOT OF CHANGES PLANNED IN EXTENDED.  AVN STILL
SHOWING UPPER LOW MOVING SE INTO WASH STATE BY 12Z MON...SLOWER THAN
PREVIOUS RUN.  FAIRLY GOOD AGREEMENT WITH 12Z UK RUN THROUGH 120 HRS.
WILL NOT COOL DOWN TEMPS AS MUCH AND THINK WITH TROF AXIS STAYING WEST
ALONG COAST WILL BE GENERALLY DRY WITH SOME POPS FOR NW ZONES BY TUE-
WED.

GK

BYI 59/88/59/90 3222

.KSFX WSR-88D...OPERATIONAL...VCP 21.

PIH BB 057/088 058/090 057 11322

.PIH...NONE.

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 2:16 PM MDTFlash Flood WarningPIHCassia44 min
Jul 11, 2:40 PM MDTFlash Flood WarningPIHOneida50 min
Jul 11, 2:59 PM MDTFlash Flood WarningPIHCassia31 min
Jul 11, 4:06 PM MDTSevere Thunderstorm WarningPIHOneida39 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.